Winter Weather, Atchison
- When
- February 13, 2:00 AM CST to 9:00 PM CST
- Where
- Atchison forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.431, -95.428 (the zone’s center; the record gives no point)
One inch of snow was observed in Rockport.
An upper level storm system moved across the region on February 13, 2012. Light to moderate snow began in the predawn hours, along the Kansas Missouri state line, with the snow ending from west to east, during the late morning and early afternoon hours.
Every event with a place to put it; 36 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
An upper level storm system moved across the region on February 13, 2012. Light to moderate snow began in the predawn hours, along the Kansas Missouri state line, with the snow ending from west to east, during the late morning and early afternoon hours. Patchy light freezing drizzle and drizzle was observed after the snow ended, and continued into the early evening hours. Snowfall amounts were in the 1 to 4 inch range. Highest amounts were located south of the Missouri River. Only a trace of ice accumulations were observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 12, 11:45 PM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1145 PM CST SUN FEB 12 2012
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
/358 PM CST SUN FEB 12 2012
Short Range (Tonight through Monday night)...
Snow is on the way for after midnight tonight into Monday as an
upper level shortwave trough moves toward the area. The trough is
evidenced on water vapor imagery this afternoon moving through the
southern Rockies. Models all in good agreement that the shortwave
will open up and become more progressive as it moves into the
Central Plains tonight. Out ahead of the system tonight Gulf
moisture will begin to spread northward into the area under moderate
WAA on the nose of a 35-40kt LLJ. Although dry air is currently in
place as high pressure has been in control, model soundings are
indicating that top down saturation should occur quickly after
midnight tonight as snow will move into Eastern Kansas and Western
Missouri during early morning hours and spread into Central Missouri
by daybreak. Cloud cover spreading into Eastern Kansas will
overspread the area this evening/tonight keeping temperatures near
steady tonight through the overnight hours with lows in the mid to
upper 20s. Given the amount of QPF with this system between .1 to .3
inches with snow ratios expected to be on the order of 10-12 to 1
anywhere from 1-3 inches of snow is expected across the forecast
area with the bulk of snowfall falling during the morning hours. By
Monday afternoon, model soundings all indicate the lack of ice
crystals in the dendritic growth zones. This would indicate snow
changing to drizzle or freezing drizzle as most locales around the
forecast area hover near the freezing mark tomorrow afternoon. The
shortwave will move through on Monday night as light drizzle and
freezing drizzle ends from west to east.
73
Medium Range (Tuesday through Sunday)...
Progressive upper flow pattern will continue across the CONUS
through the midweek time frame. Another fast moving upper level
short wave trough will move across the Rockies and into the plains
by Wednesday. As this occurs, sfc ridging that will be in place
across the area Tuesday will shift into the southeastern US by
Tuesday evening allowing southerly low level flow to establish
across the southern and central plains. 30-40 kt LLJ will develop
across the central plains and nose into eastern Kansas and western
Missouri by midday Wednesday. In response, isentropic ascent will
increase, which coupled with dynamic large scale ascent will allow
widespread precipitation to develop across the area. Given WAA
regime in place, temperatures are expected to climb into the 40s
across most locations Wednesday. This should result in precipitation
remaining as rain across most locations. As the system progresses
through the area, colder air will filter southward on the back side
allowing a rain/snow mix across portions of northwest Missouri and
northeast Kansas.
Thereafter, the upper pattern becomes a little more uncertain
heading into the weekend with a quasi-northwest flow pattern
establishing. This may send several upper waves through the area
within the overall flow although confidence in timing is low at the
moment. Will maintain a dry forecast through this time frame with
temperature remaining close to consensus numbers.
Deroche
&&
.AVIATION...
For the 06Z TAFs...Lots of dry air to overcome in the lowest 5kft
but NAM/GFS/RUC have not deviated much on timing of MVFR cigs and
snow starting in the 08-09z period. Still looking for heaviest snow
to fall within a 2 hrs either side of sunrise with IFR cigs during
heaviest snow. Still looking like an average of 2 inches of snow at all
3 terminals with first inch falling by 12z.
Snow should taper off by late morning with potential for a couple
hours of light freezing drizzle. Air temperatures expected to climb
just above freezing for the afternoon so drizzle or very light rain
is likely. Gusty south winds will move in with the onset of the snow
and last into the afternoon hours. GFS/NAM Bufr soundings still
showing only MVFR cigs on Monday but still can make an argument for
prevailing IFR cigs in the afternoon. For now will maintain the low
end of MVFR cigs. However, will lower to IFR once winds switch to
the southwest and further weaken.
MJ
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO MIDNIGHT CST MONDAY
NIGHT FOR MOZ006>008-015>017-023>025-031>033-039-040-045-
046.
WINTER WEATHER ADVISORY UNTIL 6 PM CST MONDAY FOR MOZ001>005-
011>014-020>022-028>030-037-038-043-044-053-054.
KS...WINTER WEATHER ADVISORY UNTIL 6 PM CST MONDAY FOR KSZ025-057-060-
102>105.
&&
WFO EAXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 702 PM CST SUN FEB 12 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-131130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 702 PM CST SUN FEB 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT A WINTER STORM SYSTEM WILL BEGIN TO IMPACT THE AREA AFTER MIDNIGHT AND LAST THROUGH MONDAY. THE FIRST WIDESPREAD ACCUMULATING SNOW OF THE SEASON WILL BEGIN SHORTLY AFTER MIDNIGHT ACROSS EASTERN KANSAS AND EXTREME WESTERN MISSOURI...SPREADING QUICKLY EAST ACROSS THE REST OF THE FORECAST AREA BY MONDAY MORNING. UP TO AN INCH OF SNOW IS LIKELY WEST OF A TARKIO TO RICHMOND TO CLINTON LINE BY SUNRISE MONDAY...WITH HALF AN INCH OF SNOW POSSIBLE AS FAR EAST AS A BETHANY TO SEDALIA LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ACCUMULATING SNOW WILL BE ONGOING ACROSS ALL BUT THE FAR EASTERN SECTIONS OF THE FORECAST AREA TO START MONDAY MORNING. THE SNOW WILL SPREAD QUICKLY EAST ACROSS THE REST OF THE FORECAST AREA BY MID MORNING. ONE TO THREE INCHES OF SNOW IS LIKELY OVER THE ENTIRE REGION BY MONDAY AFTERNOON WITH ISOLATED FOUR INCH REPORTS POSSIBLE. IN ADDITION TO THE SNOW...SOME LIGHT FREEZING DRIZZLE MAY DEVELOP LATE MONDAY MORNING THROUGH THE EVENING AS TEMPERATURES BOUNCE AROUND THE FREEZING MARK. A LIGHT GLAZE OF ICE ACCUMULATION IS EXPECTED TOWARDS THE END OF THE EVENT. AN ADDITIONAL CHANCE FOR A WINTRY MIX OF PRECIPITATION WILL IMPACT EXTREME NORTHWESTERN MISSOURI WEDNESDAY NIGHT. LITTLE TO NO SNOW ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...REPORTS OF SNOW ACCUMULATIONS WILL BE GREATLY APPRECIATED. MJ
The national radar mosaic for the moment the first event began.
36 winter weather. Local standard time, as filed.
One inch of snow was observed in Rockport.
One to one and a half inches of snow was observed across Andrew County.
The observer in Butler measured 2.9 inches of snow.
Saint Joseph Rosecrans Airport measured 1.3 inches of snow.
The National Weather Service Office in Pleasant Hill, measured 3.2 inches of snow. The observer in Raymore measured 2.2 inches of snow.
Two to three inches of snow was measured across the county.
The observer in Amity measured two inches of snow.
The observer in Cameron measured three inches of snow.
One to three inches of snow was measured across the county, with the highest amounts in the southeast portion of the county.
One to two inches of snow was measured across the county.
The Kansas City International Airport measured 2.4 inches of snow.
Snowfall amounts ranged from 1.0 to 2.3 inches across the county.
The observer in Coloma measured 2.5 inches of snow. The observer in Carrollton measured 2.0 inches of snow.
Snowfall across Chariton County, ranged from 1.5 to 2.0 inches.
Three to four inches of snow was measured across the county.
Three to four inches of snow was measured across the county.
One to two inches of snow was measured across the county.
Two to four inches of snow was observed across the county.
The observer in Bethany measured 3.2 inches of snow. The observer in Ridgeway measured 2.0 inches of snow.
The observer in Clinton measured 3.8 inches of snow. The observer in Windsor measured 3.0 inches of snow. The observer in Calhoun measured 3.5 inches of snow.
Two to three inches of snow was measured across the county.
Two to three inches of snow was observed across the county.
The observer in Chillicothe measured 2.2 inches of snow.
The observer in Richmond measured 3.0 inches of snow.
The observer near Grant City, measured 0.9 inches of snow.
The observer in Linneus measured 1.8 inches of snow. The observer in Brookfield measured 3.0 inches of snow.
The observer in Princeton measured 3.0 inches of snow.
The observer in Sedalia measured 4.0 inches of snow.
The observer in Unionville measured 2.1 inches of snow.
Two inches of snow was measured across the county.
The observer in Green City measured 2.5 inches of snow.
Two inches of snow was observed in Kirksville.
The snowfall in New Franklin was measured at 3.0 inches.
Snowfall across the county, ranged from 1.5 to 3.0 inches.
The observer in Moberly measured 2.0 inches of snow.
The observer in Downing measured 1.1 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357584, 357585, 357586, 357587, 357591, 357593, 357596, 357599, 357603, 357611, 357613, 357588, 357590, 357592, 357594, 357595, 357597, 357600, 357601, 357602, 357605, 357606, 357608, 357616, 357621, 357607, 357610, 357612, 357614, 357618, 357620, 357583, 357604, 357609, 357615, 357619.